Illinois, 2009

Flooding in Illinois, May 26 to 27, 2009

May 26 to 27, 2009 · NWS LOT · 3 events in 3 counties and zones

Heavy rain fell across parts of northern Illinois which caused some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of northern Illinois which caused some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 6:13 PM CST, 13 minutes earlier.

Area forecast discussion, May 26, 6:13 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CDT TUE MAY 26 2009

.DISCUSSION...
320 PM CDT

NEAR TERM FOCUS REMAINS ON PRECIP/CONVECTION TRENDS THROUGH
WEDNESDAY ASSOCIATED WITH LOW PRESSURE SYSTEM DRIFTING THROUGH THE
MIDWEST.

SURFACE LOW PRESSURE LOCATED OVER FAR NORTHEAST MISSOURI AT
19Z...WITH WARM FRONT EXTENDING EAST ACROSS SOUTHERN LOT CWA
COUNTIES. AIRMASS SOUTH OF WARM FRONTAL BOUNDARY IS MOIST AND
UNSTABLE WITH SPC/RUC MLCAPE VALUES IN 1000-1500 J/KG RANGE.
SHORT WAVE TROUGH NOTED IN PROFILER/VAPOR DATA ACROSS EASTERN
MISSOURI...LIFTING NORTH AROUND MAIN MID LEVEL CIRCULATION ALONG
IA/MO BORDER. COMBINATION OF UNSTABLE AND UNCAPPED LOW LEVELS AND
FORCING ASSOCIATED WITH MID LEVEL WAVE IS RESULTING IN SCATTERED
THUNDERSTORMS DEVELOPING ACROSS ABOUT SOUTHERN 3/4 OR SO OF CWA.
WINCHESTER PROFILER WINDS AROUND 4KM/700 HPA HAVE INCREASED TO
ABOUT 30 KTS LAST FEW HOURS RESULTING IN SLIGHT INCREASE IN DEEP
LAYER SHEAR. SPC DAY 1 OUTLOOK DOES INDICATE 2% TORNADO THREAT
ACROSS PART OF NORTHERN IL AND WHILE THREAT APPEARS MINIMAL...THIS
SYSTEM HAS A HISTORY OF PRODUCING NON-SUPERCELL FUNNELS/TORNADOES
OVER THE PAST COUPLE OF DAYS. WITH MOIST/UNSTABLE AIRMASS AND
MODEST SPEED MAX OVER THE AREA WILL HAVE TO MONITOR RADAR TRENDS
FOR THE POTENTIAL FOR ISOLATED BRIEF TORNADOES ESPECIALLY WHERE
LOW LEVEL SHEAR MAY BE LOCALLY HIGHER ALONG WARM FRONT.

UPPER LOW PROGGED TO LIFT ACROSS EASTERN IOWA AND INTO WISCONSIN
THROUGH WEDNESDAY MORNING. MAIN AREA OF NON-DIURNAL RAINFALL
CURRENTLY ACROSS IA/WI EXPECTED TO CONTINUE TO OCCUR IN VICINITY OF
THIS FEATURE...WHILE CONVECTIVE ACTIVITY ACROSS IL/IN EXPECTED TO BE
MORE TIED TO DIURNAL INSTABILITY CYCLE THIS EVENING AND AGAIN ON
WEDNESDAY AS TRAILING FRONT MOVES ACROSS FORECAST AREA. THUS HAVE
ADJUSTED POPS/QPF AMOUNTS TO FOCUS A BIT MORE TO THE NORTH OF CWA
THROUGH WEDNESDAY...ACROSS WI/LAKE MICHIGAN. THIS MAINTAINS IDEA OF
GREATEST OVERALL RAINFALL OVER NORTHWESTERN PARTS OF CWA/NORTH
CENTRAL IL...WITH AMOUNTS NEAR AN INCH. OBVIOUSLY...CONVECTIVE
NATURE OF PRECIP ACROSS REMAINDER OF AREA WILL NEED TO BE MONITORED
FOR ANY POTENTIAL TRAINING OF SLOW MOVING CELLS...BUT OVERALL FLOOD
THREAT DOES NOT APPEAR OVERLY SUBSTANTIAL. HAVE BACKED OFF POPS A
BIT WEDNESDAY NIGHT/EARLY THURSDAY AS FRONT SHIFTS OFF TO THE EAST
AND INITIAL UPPER WAVE MOVES OUT OF THE AREA...THOUGH WILL MAINTAIN
AT LEAST LOW CHANCE POPS WITH BAGGY MID LEVEL TROUGH STILL
PROPAGATING ACROSS THE REGION THURSDAY MORNING.

IN EXTENDED FORECAST...MODELS HAVE COME INTO A LITTLE BETTER FOCUS
WITH WAVES DROPPING THROUGH NORTHWEST FLOW INTO EASTERN NOAM TROUGH
BY THE WEEKEND. STILL SOME DIFFERENCES IN DETAILS WITH REGARD TO
TIMING OF WARM/COLD FRONTAL PASSAGES...WITH FORECAST AREA ON
SOUTHERN
FRINGE OF GREATER PRECIPITATION POTENTIAL. FOR NOW HAVE INCLUDED
SOME LOW CHANCE POPS SATURDAY/SUNDAY...INCREASING MONDAY/TUESDAY AS
COLD FRONT SAGS ACROSS FORECAST AREA.

RATZER

&&

.AVIATION...
705 PM CDT

0000 UTC TAFS...CONVECTIVE TRENDS AND DETERIORATING VSBYS CIGS
WILL BE THE MAIN AVIATION FORECAST ISSUES.

SURFACE WARM FRONT APPEARS TO BE HAVE SLOWED SOMEWHAT AND BASED ON
RADAR IMAGERY AND SURFACE OBSERVATIONS LIES ROUGHLY FROM VYS TO
IKK. A RATHER SHARP CUT OFF IN THE MAGNITUDE OF INSTABILITY EXISTS
WITH THE WARM FRONT WITH INSTABILITY WEAKER ACROSS FAR NORTHERN
ILLINOIS. WIDESPREAD RAIN SHOWERS AND EMBEDDED THUNDERSTORMS
CONTINUE NORTH OF THE WARM FRONT ACROSS MUCH OF NORTHERN ILLINOIS
AND NORTHWEST INDIANA. THIS FRONT SHOULD CONTINUE NORTHWARD
THROUGH THE EVENING HOURS RESULTING IN INCREASING ELEVATED
INSTABILITY AND A CONTINUED CHANCE OF EMBEDDED THUNDER. HAVE SOME
CONCERN THAT MOST COMPUTER MODEL GUIDANCE MAY BE MOVING WARM
FRONT NORTHWARD TOO QUICKLY GIVEN WIDESPREAD RAINFALL NORTH OF THE
FRONT AND NORTHEAST FLOW OFF THE COLD LAKE MICHIGAN WATERS.
CURRENT THINKING IS THAT WARM FRONT MAY HAVE A HARDER TIME
CLEARING FROM NORTHERN ILLINOIS. HAVE ONLY CARRIED MENTION OF
THUNDER THROUGH 02Z...BUT CONTINUED MENTION OF SHOWERS THROUGH 06Z
AS WARM FRONT CONTINUES TO ADVANCE NORTHWARD. IFR CIGS ARE
BEGINNING TO DEVELOP NORTH OF THE WARM FRONT AND EXPECTING IFR
CONDITIONS TO BECOME WIDESPREAD BY THE 03Z TO 04Z TIME FRAME. VSBYS
ALSO WILL BECOME A CONCERN FOR THE OVERNIGHT WITH A RELATIVELY
WEAK GRADIENT SETTING UP ACROSS THE AREA AND A ZONE OF WEAK SFC
MOISTURE CONVERGENCE ASSOCIATED WITH THE FRONT. IFR VSBYS WITH FOG
STILL SEEM REASONABLE AT THIS TIME. CONDITIONS SHOULD IMPROVE TO
LOWER END MVFR BY LATE MORNING TOMORROW. ALTHOUGH HAVE CONFINED
MENTION OF PRECIP TO TONIGHT...MAY NEED TO CONSIDER ADDING MORE
SHOWERS TO FORECAST IN FUTURE FORECASTS FOR WEDNESDAY AS SECONDARY
UPPER TROUGH MOVES INTO IOWA/MINNESOTA WEDNESDAY AFTERNOON WITH
SOME WEAK INSTABILITY DEVELOPING IN THE AFTERNOON. WINDS WILL
BECOME NORTH WEDNESDAY AFTERNOON AS THE SFC LOW EXITS NORTHERN
ILLINOIS BY EARLY WEDNESDAY EVENING.

MARSILI

&&

.MARINE...
316 PM CDT

LOW PRESSURE ON THE MISSOURI-IOWA BORDER WILL MOVE SLOWLY INTO
FAR NORTHERN ILLINOIS TONIGHT THEN TO SOUTHERN LOWER MICHIGAN
DURING WEDNESDAY. AS A LOW MOVES ACROSS NORTHERN ONTARIO THURSDAY
A TRAILING COLD FRONT WILL DROP THROUGH THE GREAT LAKES. HIGH
PRESSURE BUILDS SOUTH FROM CENTRAL CANADA INTO THE NORTHERN PLAINS
FRIDAY...THEN SETTLES OVER THE GREAT LAKES SATURDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 26, 2:41 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CDT TUE MAY 26 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
341 PM CDT TUE MAY 26 2009 /441 PM EDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:
    LOCALLY HEAVY DOWNPOURS.
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA
   THROUGH MID EVENING...BEFORE DIMINISHING IN COVERAGE WITH THE
   LOSS OF INSTABILITY AROUND SUNSET. THUNDERSTORMS WILL BE MOST
   COMMON ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...ALONG
   AND SOUTH OF A WARM FRONT. THUNDERSTORMS WILL BECOME MORE
   ISOLATED OVERNIGHT.

  DISCUSSION:

   LOW PRESSURE ALONG THE IOWA MISSOURI BORDER WILL MOVE NORTHEAST
   INTO NORTHERN ILLINOIS OVERNIGHT...WITH A WARM FRONT LIFTING
   ACROSS LAKE MICHIGAN AND THE LOWER MICHIGAN PENINSULA. WARM
   HUMID AND UNSTABLE AIR ALONG AND SOUTH OF THE WARM FRONT WILL
   RESULT IN SCATTERED THUNDERSTORMS INTO THIS EVENING...BEFORE
   DIMINISHING IN COVERAGE WITH THE LOSS OF INSTABILITY AFTER
   SUNSET. THUNDERSTORMS WILL BECOME MORE ISOLATED DURING THE
   OVERNIGHT HOURS. SLOW STORM MOVEMENT AND A VERY MOIST AIRMASS
   MAY RESULT IN LOCALLY HEAVY RAINFALL WITH THESE STORMS...WITH
   LOCALIZED RAINFALL AMOUNTS IN EXCESS OF AN INCH POSSIBLE.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS CHANCE OF THUNDERSTORMS WEDNESDAY.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH
FRIDAY EVENING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-272045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
341 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
341 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...AND AGAIN

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY THROUGH
TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Grundy

When
May 26, 6:26 PM CST to 10:00 PM CST
Where
Grundy County, 4.52 mi N of Minooka to 4.58 mi NNE of Minooka
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.515, -88.257

Five inches of flowing water was reported on County Line Road between Holt Road and US 52.

Flood, Will

When
May 26, 7:00 PM CST to 11:00 PM CST
Where
Will County, 0.94 mi W of Plainfield to 1.1 mi NNE of Normantown
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.602, -88.218

One foot of water was reported covering part of Route 126 just north of downtown Plainfield. Three inches of flowing water was reported on Route 53 between 83rd and Boughton Road in Bolingbrook.

Flood, Cook

When
May 26, 9:45 PM CST to May 27, 1:00 AM CST
Where
Cook County, 0.53 mi NE of Nottingham Park to 0.62 mi ESE of Nottingham Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.755, -87.743

Five inches of standing water was reported in the 7700 block of Cicero Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166598, 166599, 166600.